Journal Article

Acute rapamycin nephrotoxicity in native kidneys of patients with chronic glomerulopathies

Fernando C. Fervenza, Peter M. Fitzpatrick, Jim Mertz, Stephen B. Erickson, Scott Liggett, Sandy Popham, Daniel N. Wochos, Arkady Synhavsky, Steven Hippler, Timothy S. Larson, Stephanie M. Bagniewski and Jorge A. Velosa

in Nephrology Dialysis Transplantation

Published on behalf of European Renal Association - European Dialysis and Transplant Assoc

Volume 19, issue 5, pages 1288-1292
Published in print May 2004 | ISSN: 0931-0509
Published online February 2004 | e-ISSN: 1460-2385 | DOI: http://dx.doi.org/10.1093/ndt/gfh079
Acute rapamycin nephrotoxicity in native kidneys of patients with chronic glomerulopathies

Show Summary Details

Preview

Background. Based on its success as a transplant immunosuppressor, there is intense interest in using rapamycin in the treatment of progressive glomerulopathies involving native kidneys. However, we call attention to the potential toxicity associated with the use of rapamycin in this setting.

Methods. We conducted a study to examine the efficacy and safety of rapamycin in patients with progressive chronic renal failure. Eleven patients with either focal segmental glomerulosclerosis, immunoglobulin A nephropathy, membranous nephropathy or membrano-proliferative glomerulonephritis and progressive renal failure (defined as an increase in >25% of baseline serum creatinine over the last year or loss of glomerular filtration rate ≥5 ml/min/year as determined by the Cockcroft–Gault formula), proteinuria ≥1.0 g/24 h and with a creatinine clearance of ≥20 ml/min/1.73 m2 were entered into a 12 month study. Patients were treated with rapamycin, starting at 5 mg/day, orally, aiming for target blood levels of 7–10 ng/dl. All patients were on treatment with an angiotensin-converting enzyme inhibitor and/or an angiotensin receptor blocker, aiming to control blood pressure ≤145/90 mmHg.

Results. Six patients developed acute renal failure, defined as an increase in serum creatinine ≥0.5 mg/dl (baseline: 3.2±0.9 mg/dl; peak: 5.6±1.6 mg/dl; P<0.01, paired t-test). In four patients, discontinuation of the drug resulted in improvement of renal function close to baseline levels. One patient required haemodialysis and had no subsequent recovery of renal function. In another patient, renal function recovered after discontinuation of the drug and then rapamycin was resumed at a lower dose when creatinine returned to baseline. This resulted in a second acute increase in serum creatinine that failed to return to baseline when the medication was discontinued. Four other patients had the following adverse events: skin rash, severe hypertriglyceridaemia, diarrhoea and hyperkalaemia. In none of the subjects were rapamycin levels >15 ng/dl.

Conclusions. Rapamycin can cause nephrotoxicity in some patients with chronic glomerulopathies. Whether the toxicity is solely related to rapamycin, due to the combination of proteinuria and rapamycin, or other unknown factor use is presently undetermined.

Keywords: acute renal failure; glomerulonephritis; glomerulopathies; nephrotoxicity; rapamycin

Journal Article.  2569 words.  Illustrated.

Subjects: Nephrology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.